zbMATH — the first resource for mathematics

On minimal and quasi-minimal supported bivariate splines. (English) Zbl 0644.41007
Let \(\Delta\) be a grid partition of the plane \({\mathbb{R}}^ 2\) with grid lines \(x=i\), \(y=i\), \(x+y=i\), and \(x-y=i\), where \(i=...,-1,0,1,..\). \(S^ k_ d(\Delta)\) denotes the space of all functions in \(C^ k({\mathbb{R}}^ 2)\) whose restriction to each triangular cell of the partition \(\Delta\) is a restriction of an element \(\pi_ d\), the space of all polynomials in x and y of total degree at most d. \(S^ k_ d(\Delta)\) is called a space of bivariate splines. The authors construct two minimal supported (ms) bivariate splines in \(S_ r=S^{3r+2}_{4r+4}(\Delta)\) and prove, surprisingly, that every ms function in this space with convex support is some constant multiple of a translate of one of them. Some further interesting results are proved; e.g. they also construct a quasiminimal supported (qms) bivariate spline in \(S_ r\), and prove that any qms function in this space with convex support is some constant multiple of a translate of this function modulo an ms function.
Reviewer: L.Leindler

41A15 Spline approximation
Full Text: DOI
[1] Bamberger, L, Zweidimensionale spline auf regularen triangulation, Doctoral dissertation, (1985), Munchen, West Germany
[2] de Boor, C; DeVore, R, Approximation by smooth multivariate splines, Trans. amer. math. soc., 276, 775-788, (1983) · Zbl 0529.41010
[3] de Boor, C; Höllig, K, B-splines from parallelopipeds, J. analyse math., 42, 99-115, (1982/1983) · Zbl 0534.41007
[4] de Boor, C; Höllig, K, Bivariate box splines and smooth pp functions on a three-direction mesh, J. comput. appl. math., 9, 13-28, (1983) · Zbl 0521.41009
[5] \scC. de Boor and K. Höllig, Minimal support for bivariate splines, J. Approx. Theory Appl., in press. · Zbl 0682.41022
[6] Chui, C.K; He, T.X, On quasi-minimal supported bivariate splines, (), 303-306 · Zbl 0645.41009
[7] \scC. K. Chui, T. X. He and R. H. Wang, The C2 quartic spline space on a four-directional mesh, J. Approx. Theory Appl., in press. · Zbl 0685.41009
[8] Chui, C.K; Wang, R.H, On smooth multivariate spline functions, Math. comp., 41, 131-142, (1983) · Zbl 0542.41008
[9] Chui, C.K; Wang, R.H, Multivariate spline spaces, J. math. anal. appl., 94, 197-221, (1983) · Zbl 0526.41027
[10] Chui, C.K; Wang, R.H, On a bivariate B-spline basis, Sci. sinica, 27, 1129-1142, (1984) · Zbl 0559.41010
[11] Dahmen, W, Multivariate B-splines-recurrence relations and linear combinations of truncated powers, (), 64-82
[12] Dahmen, W; Micchelli, C.A, On the optimal approximation rates from criss-cross finite element spaces, J. comput. appl. math., 10, 257-273, (1984) · Zbl 0538.41018
[13] Jia, R.Q, Approximation by smooth bivariate splines on a three-direction mesh, (), 539-543
[14] Powell, M.J.D, Piecewise quadratic surface Fitting for contour plotting, (), 23-271 · Zbl 0814.90117
[15] Powell, M.J.D; Sabin, M.A, Piecewise quadratic approximation on triangles, ACM trans. math. software, 3, 316-325, (1977) · Zbl 0375.41010
[16] Sablonniere, P, Bases de Bernstein et approximants splines, Diss. L’université de Lille, (1982)
[17] Zwart, P, Multivariate splines with nondegenerate partitions, SIAM J. numer. anal., 10, 665-673, (1973) · Zbl 0261.65011
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.